Oklahoma, 2016

Hail and Damaging Winds in Oklahoma, April 10 to 11, 2016

April 10 to 11, 2016 · NWS TSA · 17 events in 7 counties and zones

A cold front moved south into northeastern Oklahoma during the evening of April 10th. Strong to severe thunderstorms developed along and ahead of the front as it moved through the region into the early morning hours of the 11th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A cold front moved south into northeastern Oklahoma during the evening of April 10th. Strong to severe thunderstorms developed along and ahead of the front as it moved through the region into the early morning hours of the 11th. The storms produced hail up to golfball size and damaging wind.

The cold front's southward push slowed during the day on the 11th. Moist and unstable air remained in place ahead of the front, which supported the development of severe thunderstorms with large hail across southeastern Oklahoma during the early afternoon hours of the 11th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 10, 6:26 PM CST, 4 minutes earlier.

Area forecast discussion, Apr 10, 6:26 PM CST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE Tulsa OK
726 PM CDT SUN APR 10 2016

.DISCUSSION...
Storms have erupted over northeast Oklahoma this evening from
Pawnee county into northern Washington county. This is in advance
of the Cold front that is currently across northwest Oklahoma into
southeast Kansas. This is in area where the cap has eroded with
cape in the 2000 J/KG range. These storms will likely produce large
hail to the size of limes and wind gusts to around 70 mph. There is
also the potential for these storms to gain some rotation. Additional
storms are expected to move into the region from western Oklahoma later
this evening and from the northwest along the cold front. In addition
to the severe potential, heavy rain is possible with localized flooding.

&&

.TSA Watches/Warnings/Advisories...
OK...NONE.
AR...NONE.
&&

SHORT TERM...10
Hazardous weather outlook, Apr 10, 3:55 PM CST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
455 PM CDT SUN APR 10 2016

ARZ001-002-010-011-019-020-029-OKZ049-053>076-111030-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
455 PM CDT SUN APR 10 2016

...SEVERE WEATHER THREAT INCREASES THIS EVENING AND CONTINUES INTO MONDAY...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
TORNADO.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA.
	ONSET...THIS EVENING.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND WESTERN ARKANSAS.
	ONSET...THIS EVENING.

	AREA AT GREATEST RISK...NORTHEAST OKLAHOMA .

FLASH FLOOD.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA.
	ONSET...TONIGHT.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA.
	ONSET...TONIGHT.

DISCUSSION...
AN ELEVATED SEVERE THUNDERSTORM POTENTIAL WILL EXIST THIS EVENING
AND OVERNIGHT...PRIMARILY ACROSS PORTIONS OF NORTHEAST OKLAHOMA
ALONG AND TO THE NORTHWEST OF INTERSTATE 44. THUNDERSTORMS ARE
EXPECTED TO DEVELOP THIS EVENING ALONG AN APPROACHING COLD
FRONT...AND EXPAND IN COVERAGE TONIGHT AS A LOW LEVEL JET
STRENGTHENS. THUNDERSTORMS TONIGHT MOST LIKELY WILL BE ELEVATED
...LEADING TO LARGE HAIL POTENTIALLY TO THE SIZE OF TENNIS BALLS.
HOWEVER...A LOW POTENTIAL FOR DAMAGING WIND GUSTS IN THE 60 TO 70
MPH RANGE AND ISOLATED TORNADOES EXISTS AS WELL. LOCALLY HEAVY
RAINFALL COULD LEAD TO FLASH FLOODING AS WELL...ESPECIALLY IN
FLOOD PRONE AREAS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY...SEVERE THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
TUESDAY THROUGH FRIDAY...NO HAZARDS.
SATURDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.

EXTENDED DISCUSSION...
THUNDERSTORMS LIKELY WILL BE ONGOING MONDAY MORNING ACROSS PORTIONS OF
NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS...WITH AT MOST...ISOLATED
SEVERE WEATHER LIKELY OCCURRING AT THAT TIME. ADDITIONAL THUNDERSTORM
DEVELOPMENT IS EXPECTED ACROSS SOUTHERN OKLAHOMA AND INTO WEST
CENTRAL ARKANSAS DURING THE AFTERNOON HOURS MONDAY...AND WILL ALSO
CARRY AN ELEVATED RISK OF SEVERE WEATHER. LARGE HAIL AND DAMAGING
WINDS WILL BE THE PRIMARY SEVERE WEATHER THREATS...ALTHOUGH A
SMALL TORNADO THREAT WILL EXIST WITH ANY THUNDERSTORMS THAT
DEVELOP WELL AHEAD OF THE COLD FRONT. THE BULK OF THE THUNDERSTORM
ACTIVITY SHOULD BE SOUTH AND EAST OF THE REGION BY EARLY TUESDAY
MORNING.

QUIET WEATHER WILL THEN PREVAIL FOR THE REMAINDER OF THE UPCOMING
WORK WEEK...WITH THE NEXT NOTABLE STORM SYSTEM SET TO IMPACT THE
REGION NEXT WEEKEND.
EMERGENCY MANAGEMENT PLANNING STATEMENT...

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Apr 10, 6:06 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
706 PM CDT SUN APR 10 2016

OKZ054-110045-
OSAGE OK-
706 PM CDT SUN APR 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OSAGE COUNTY UNTIL
745 PM CDT...

AT 706 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST
OF PAWHUSKA...MOVING NORTHEAST AT 35 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
PAWHUSKA...                       OSAGE HILLS STATE PARK...
OKESA...                          BIGHEART...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
NORTHEASTERN OKLAHOMA.

LAT...LON 3650 9648 3664 9661 3696 9622 3673 9606
TIME...MOT...LOC 0006Z 231DEG 30KT 3662 9648
Special weather statement, Apr 10, 6:17 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
717 PM CDT SUN APR 10 2016

OKZ055-056-110100-
NOWATA OK-WASHINGTON OK-
717 PM CDT SUN APR 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NOWATA AND NORTHERN
WASHINGTON COUNTIES UNTIL 800 PM CDT...

AT 717 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR COPAN...MOVING
NORTHEAST AT 40 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
SOUTH COFFEYVILLE...              COPAN...
WANN...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
NORTHEASTERN OKLAHOMA.

LAT...LON 3698 9541 3680 9599 3682 9600 3698 9600
      3700 9595 3700 9541
TIME...MOT...LOC 0017Z 242DEG 34KT 3689 9596

The radar

The Tulsa radar (KINX), 88 km away, was scanning. The volume nearest the first event began at 00:30 UTC.

Open the radar archive at this moment

Event by event

11 hail, 6 thunderstorm wind. Local standard time, as filed.

Hail, Osage

When
April 10, 6:30 PM CST
Where
Osage County, Pawhuska
Measured
1.75 in hail
Property damage
$25,000
Reported by
Public
Coordinates
36.670, -96.330

Hail, Washington

When
April 10, 6:59 PM CST
Where
Washington County, 3 mi NE of Copan
Measured
1 in hail
Reported by
County Official
Coordinates
36.931, -95.892

Hail, Osage

When
April 10, 7:36 PM CST
Where
Osage County, 2.66 mi NW of Okesa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.750, -96.160

Hail, Washington

When
April 10, 7:37 PM CST
Where
Washington County, 1.35 mi E of Bartlesville
Measured
1 in hail
Reported by
Public
Coordinates
36.747, -95.976

Hail, Washington

When
April 10, 7:40 PM CST
Where
Washington County, 0.75 mi SE of Hi Way Arpt
Measured
1.75 in hail
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
36.773, -95.960

Hail, Washington

When
April 10, 7:44 PM CST
Where
Washington County, 0.98 mi SSW of Dewey
Measured
1 in hail
Reported by
Post Office
Coordinates
36.786, -95.935

Hail, Washington

When
April 10, 7:47 PM CST
Where
Washington County, 0.41 mi SW of Dewey
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.796, -95.935

Thunderstorm Wind, Osage

When
April 10, 8:32 PM CST
Where
Osage County, 0.5 mi ENE of Shidler Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
County Official
Coordinates
36.782, -96.661

Thunderstorm wind gusted to 60 mph.

Hail, Nowata

When
April 10, 8:38 PM CST
Where
Nowata County, 0.62 mi SE of South Coffeeville Ar
Measured
1 in hail
Reported by
Public
Coordinates
36.994, -95.622

Thunderstorm Wind, Osage

When
April 10, 8:45 PM CST
Where
Osage County, 3.06 mi NNE of Pearsonia
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
36.840, -96.428

The Oklahoma Mesonet station near Foraker measured 62 mph thunderstorm wind gusts.

Thunderstorm Wind, Creek

When
April 11, 12:27 AM CST
Where
Creek County, 4 mi S of Silver City
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
36.022, -96.500

Strong thunderstorm wind damaged a tank battery, snapped large tree limbs, and damaged an outbuilding.

Thunderstorm Wind, Creek

When
April 11, 12:53 AM CST
Where
Creek County, 0.57 mi SSE of Kellyville
Measured
52 kt (60 mph) estimated gust
Reported by
County Official
Coordinates
35.943, -96.215

Strong thunderstorm wind blew down large tree limbs.

Thunderstorm Wind, Creek

When
April 11, 1:02 AM CST
Where
Creek County, 0.84 mi W of Sapulpa
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.998, -96.115

Strong thunderstorm wind snapped numerous large tree limbs.

Thunderstorm Wind, Tulsa

When
April 11, 1:13 AM CST
Where
Tulsa County, 2.84 mi S of Tulsa
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
36.110, -95.940

Strong thunderstorm wind blew down a privacy fence and damaged a store sign.

Hail, Pushmataha

When
April 11, 1:38 PM CST
Where
Pushmataha County, 0.46 mi NNW of Moyers
Measured
1 in hail
Reported by
Public
Coordinates
34.326, -95.653

Hail, Pushmataha

When
April 11, 2:18 PM CST
Where
Pushmataha County, 10 mi SE of Nashoba
Measured
1 in hail
Reported by
Public
Coordinates
34.378, -95.096

Hail, Choctaw

When
April 11, 2:24 PM CST
Where
Choctaw County, 10 mi SSE of Boswell
Measured
1 in hail
Reported by
Public
Coordinates
33.896, -95.803

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 629056, 629057, 629058, 629059, 629060, 629061, 629062, 629063, 629064, 629065, 629068, 629078, 629081, 629055, 629082, 629083, 629084.